Alert archive / Indiana / Gale Watches in 2021

Gale Watch 5, NWS Northern Indiana

May 26, 2021

NWS Northern Indiana issued this gale watch at May 26, 2021, 3:45 PM EDT. It took effect at May 28, 2021, 11:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 26, 2021, 3:45 PM EDT (19:45 UTC)
In effect from
May 28, 2021, 11:00 AM EDT
Expired
May 28, 2021, 4:13 AM EDT
In force
Issued by
NWS Northern Indiana

The text

As transmitted.

610 
WHUS73 KIWX 261945
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
345 PM EDT Wed May 26 2021

LMZ043-046-270345-
/O.NEW.KIWX.GL.A.0005.210528T0200Z-210529T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
345 PM EDT Wed May 26 2021

...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
EVENING...

* WHAT...East wind becoming northeast at 15 to 20 knots. Gusts up
  to 35 knot gales. Waves 3 to 6 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From Thursday evening through Friday evening.

* IMPACTS...Strong winds can cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
6 follow-up statements
937 
WHUS73 KIWX 270237
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1037 PM EDT Wed May 26 2021

LMZ043-046-271045-
/O.NEW.KIWX.SC.Y.0036.210527T1800Z-210528T0200Z/
/O.CON.KIWX.GL.A.0005.210528T0200Z-210529T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1037 PM EDT Wed May 26 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM TO 10 PM EDT
THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY EVENING...

* WHAT...For the Small Craft Advisory, northeast wind 10 to 20
  knots with gusts up to 25 knots Thursday afternoon. For the Gale
  Watch, east winds 15 to 25 knots Thursday evening increasing to
  20 to 30 knots late Thursday night into Friday. Gusts up to 35
  knot gales. Waves 2 to 4 feet tonight into Thursday increasing
  to 3 to 6 feet Thursday night into Friday.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, from 2 PM to 10 PM EDT 
  Thursday. For the Gale Watch, from Thursday evening through 
  Friday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
537 
WHUS73 KIWX 270852
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
452 AM EDT Thu May 27 2021

LMZ043-046-271700-
/O.CON.KIWX.SC.Y.0036.210527T1800Z-210528T0200Z/
/O.CON.KIWX.GL.A.0005.210528T0200Z-210529T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
452 AM EDT Thu May 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 10 PM EDT THIS EVENING...
...GALE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH FRIDAY
EVENING...

* WHAT...For the Small Craft Advisory, northeast to east wind 10
  to 20 knots with gusts up to 25 knots this afternoon. For the
  Gale Watch, east winds evening increasing to 20 to 30 knots late
  tonight into Friday. Gusts up to 35 knot gales. Waves 2 to 4 
  feet tonight into Thursday increasing to 3 to 6 feet Thursday 
  night into Friday.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, from 2 PM to 10 PM EDT 
  Thursday. For the Gale Watch, from Thursday evening through 
  Friday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
223 
WHUS73 KIWX 271506
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1106 AM EDT Thu May 27 2021

LMZ043-046-272315-
/O.CON.KIWX.SC.Y.0036.210527T1800Z-210528T0200Z/
/O.CON.KIWX.GL.A.0005.210528T0200Z-210529T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1106 AM EDT Thu May 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 10 PM EDT THIS EVENING...
...GALE WATCH REMAINS IN EFFECT FROM 10 PM EDT THIS EVENING
THROUGH FRIDAY EVENING...

* WHAT...For the Small Craft Advisory, northeast to east wind 10 
  to 20 knots with gusts up to 25 knots this afternoon. For the 
  Gale Watch, east winds evening increasing to 20 to 30 knots 
  late tonight into Friday. Gusts up to 35 knot gales. Waves 2 
  to 4 feet tonight into Thursday increasing to 3 to 6 feet 
  Thursday night into Friday.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, from 2 PM to 10 PM EDT 
  Thursday. For the Gale Watch, from Thursday evening through 
  Friday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
436 
WHUS73 KIWX 272009
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
409 PM EDT Thu May 27 2021

LMZ043-046-280415-
/O.EXT.KIWX.SC.Y.0036.000000T0000Z-210528T1500Z/
/O.EXT.KIWX.GL.A.0005.210528T1500Z-210529T0200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
409 PM EDT Thu May 27 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM EDT FRIDAY...
...GALE WATCH NOW IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

* WHAT...For the Small Craft Advisory, northeast to east wind 10
  to 20 knots with gusts up to 25 knots into tonight. For the Gale
  Watch, east winds increasing to 20 to 30 knots Friday afternoon.
  Gusts up to 35 knot gales. Waves 3 to 6 feet tonight building to
  4 to 8 feet Friday evening.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 11 AM EDT Friday. 
  For the Gale Watch, from Friday morning through Friday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
254 
WHUS73 KIWX 280308
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1108 PM EDT Thu May 27 2021

LMZ043-046-281115-
/O.CON.KIWX.SC.Y.0036.000000T0000Z-210528T1500Z/
/O.CON.KIWX.GL.A.0005.210528T1500Z-210529T0200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1108 PM EDT Thu May 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
FRIDAY...
...GALE WATCH REMAINS IN EFFECT FROM 11 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

* WHAT...For the Small Craft Advisory, northeast wind 15 to 25
  knots tonight increasing to 20 to 30 knots Friday morning. For
  the Gale Watch, northeast wind 20 to 30 knots with gale force
  gusts to 35 knots late Friday morning into Friday evening. Waves
  3 to 6 feet tonight building to 4 to 9 feet Friday into Friday
  evening.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 11 AM EDT Friday. 
  For the Gale Watch, from Friday morning through Friday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
131 
WHUS73 KIWX 280813
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
413 AM EDT Fri May 28 2021

LMZ043-046-281615-
/O.EXT.KIWX.SC.Y.0036.000000T0000Z-210530T0300Z/
/O.CAN.KIWX.GL.A.0005.210528T1500Z-210529T0200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
413 AM EDT Fri May 28 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EDT SATURDAY...
...GALE WATCH IS CANCELLED...

* WHAT...Northeast wind 20 to 25 knots. Gusts up to 30 knots.
  Waves 3 to 6 feet building to 4 to 9 feet this afternoon and
  evening. On Saturday, north wind 15 to 20 knots. Gusts up to 25
  knots. Waves subsiding 3 to 6 feet late in the day.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 11 PM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale watch went out at May 26, 1:34 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 26, 1:34 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
134 PM EDT Wed May 26 2021

.SYNOPSIS...
Issued at 415 AM EDT Wed May 26 2021

A few pop showers or a thunderstorm are possible this afternoon
mainly east of I-69, but many areas will just see clearing skies
into this evening. Then, another system will be in store for
Thursday night into early Friday with rain showers likely during
this period. The departure of this system will usher in cooler
high temperatures only into the 50s and lower 60s by Friday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 415 AM EDT Wed May 26 2021

An active upper level wave pattern continues this morning. A pair of
upper level short waves are evident on water vapor imagery early
this morning, one across northern Minnesota/northwest Wisconsin,
with another short wave working across central Iowa. Weak low
level pre-frontal trough has allowed for increasing coverage of
showers and a few embedded thunderstorms from northwest Illinois
into west Central Lower Michigan early this morning. This pre-
frontal trough is accompanied by a robust low level moisture axis
with PWATs sampled at around 1.65 inches per 00Z KDVN RAOB (near
climatological maximum for the date). Eastward progression of this
prefrontal trough and favorable proximity to broad right entrance
region of Great Lakes upper jet streak will support widespread
rain shower coverage this morning. Previous forecast had this
situation well in hand with likely/categorical PoPs working from
west to east this morning following these features. Some brief
heavier downpours and some wind gusts of 30+ mph are possible with
some of the showers early this morning as latest KIWX VAD wind
profile data indicating 30 knots of southwest flow at 2k feet
which may mix down to surface in any isolated stronger convection.

Convective potential this afternoon becomes more questionable as
lingering effects of departing cloud cover/precip provide some
likely limitations to realizing appreciable instability given
meager mid level lapse rates in place. Lagging surface boundary
and southern periphery of stronger forcing with Great Lakes short
wave could yield isolated convection late this afternoon into
early this evening across northwest Ohio/extreme NE Indiana.
Severe weather not expected at this time, although cannot
completely rule out some isolated gusty wind threat NW Ohio if
convection can develop with potential of some steep low level
lapse rates. Otherwise for today highs should range from mid 70s
to lower 80s with an increase in afternoon gustiness (20 to 25
mph gusts).

Post frontal low level cold advection continues tonight with much
drier low level air seeping southward across the Great Lakes
region as sfc anticyclone builds southeastward from south central
Canada.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 415 AM EDT Wed May 26 2021

Best prospects of more widespread rainfall for this forecast period
still look to focus in the Thursday night/early Friday timeframe.
Next Pacific upper trough will begin to acquire a positive tilt
across central CONUS on Thursday inducing good downstream response
to low level flow. A good deal of pre-existing low level
baroclinicity will be in place and combination of decent upper
dynamics, isentropic upglide, mass convergence with northward
retreating low level warm front, and increasing low level
frontogenetic flow still support inclusion of categorical PoPs
Thursday night. Some respectable rainfall amounts are possible
Thursday night/early Friday morning, especially across southern
half of the area where warm cloud depths in excess of 11k feet
will be in place along with lower MBE velocities courtesy of
35-40 knot southwesterly low level jet. Model cross sections do
also indicate some more favorable elevated instability atop stable
low levels across approximately southern half of the forecast
area. Given the above factors, potential does exist for some 1+
inch rainfall amounts for these locations Thursday night into
early Friday. Lagging mid/upper level trough will keep
deformation precip chances going into Friday afternoon before
conditions dry out. Otherwise, much cooler temps can be expected
for this period as sfc boundary likely remains across extreme
south or just south of local area keeping stiff easterlies in
place across local area. This setup combined with influence of
clouds/precip should keep high temps in the 50s for Thursday for
most locations with low-mid 60s across the far south.

Very little in the way of significant forecast changes for the
remainder of the extended with a period of dry weather for the
weekend into early next week. A slow warming trend is also
anticipated for the weekend as upstream mid level flow de-amplifies
across central CONUS. Some fairly good clustering noted in medium
range operational/ensemble means regarding next Pacific wave toward
middle of next week with renewed precip chances toward end of this
forecast valid period as advective forcing increases downstream of
this troughing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 129 PM EDT Wed May 26 2021

Behind this morning's cold front, drier air sweeps in and the lower
flight conditions from this morning are replaced by VFR conditions
as skies clear. The major part of this TAF is winds veer more
northerly and then easterly through the period behind the cold
front. As mixing commences, and with cooler air coming in behind the
cold front, expect some gusts to around 20 kts before sunset.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili/Roller
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 26, 10:37 AM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
1037 AM EDT Wed May 26 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-271030-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
1037 AM EDT Wed May 26 2021 /937 AM CDT Wed May 26 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An isolated thunderstorm is possible Thursday night. Severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-271030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1037 AM EDT Wed May 26 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous conditions for small craft are Thursday night and Friday.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:18 PM EDTSpecial Weather StatementIWXKosciusko42 min
May 26, 5:28 PM EDTSpecial Weather StatementIWXAllen32 min
May 26, 6:06 PM EDTSpecial Weather StatementIWXAdams24 min

Nearby

Gale Watches in Indiana, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.